| Article Access Statistics|
| Viewed||2943 |
| Printed||56 |
| Emailed||5 |
| PDF Downloaded||12 |
| Comments ||[Add] |
Click on image for details.
|Year : 2013 | Volume
| Issue : 4 | Page : 345-346
Methemoglobinemia following ingestion of a weedicide
J Wadhwa, RS Kumar, NS Ramasubramanian, A Hamide
Department of Medicine, Jawaharlal Institute of Postgraduate Medical Education and Research, Puducherry, India
|Date of Web Publication||17-Dec-2013|
Department of Medicine, Jawaharlal Institute of Postgraduate Medical Education and Research, Puducherry
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Wadhwa J, Kumar R S, Ramasubramanian N S, Hamide A. Methemoglobinemia following ingestion of a weedicide. J Postgrad Med 2013;59:345-6
Acquired methemoglobinemia is encountered rarely in emergency room (ER) and when it presents, can be a real diagnostic challenge. We present a case of an elderly male patient who presented with cyanosis to ER after ingestion of a weedicide.
A 75-year-old male patient was brought with an alleged history of consumption of an unknown plant poison followed by breathlessness. The patient was intubated in a local hospital for poor saturation and referred to our us. In the ER, he was brought on ventilator and was cyanosed and agitated. He had a pulse rate of 98/min, blood pressure 126/80 mmHg, and respiratory rate 20/min. Respiratory and cardiac examinations were normal. His saturation at presentation was 83% by pulse oximetry. The patient was immediately connected to the ER ventilator and was put on 100% FiO 2 , but his saturation remained the same. Other causes of low saturation like a tube block or pneumothorax were ruled out. Chest X-ray and echocardiography were normal. Arterial blood gas analysis showed pH 7.41, PaO 2 178 mmHg, PaCO 2 31 mmHg, and an oxygen saturation of 99.6%. In view of an observed difference in the saturation on pulse oximeter and arterial blood gas (ABG; saturation gap), the possibility of methemoglobinemia was considered and methemoglobin levels were ordered. The patient was started empirically on intravenous (IV) methylene blue in a dose of 1 mg/kg, given as a bolus over 5 min. He was administered five such doses (total dose of 5 mg/kg) after which his saturation improved to 96% with an improvement in sensorium. He was subsequently weaned off the ventilator and discharged. Methemoglobin levels in our patient were later found to be 30%. Our patient had acquired methemoglobinemia due to toxicity by a nitrobenzene compound, labeled as benzovit 10%. It s used as a weedicide in India. This compound oxidizes the ferrous (Fe 2+ ) form of iron ferric (Fe 3+ ) state. The ferric atom produces an allosteric change in the heme portion of oxidized hemoglobin, resulting in increase in its oxygen affinity but a decrease in oxygen binding capacity. 
Methemoglobin absorbs light at 660 nm (red) and 940 nm (infrared) wavelengths equally at a hemoglobin saturation of 85%.  Hence, in the presence of methemoglobin in the blood; pulse oximetry reading stays at around a saturation of 85% irrespective of the arterial oxygen saturation. This drawback can be overcome by the use of co-oximeter which can noninvasively detect the methemoglobin concentration in the blood. 
The recommended dose of methylene blue is 1 mg/kg IV over 5 min. Additional doses may be required depending on response, but the cumulative dose should not increase beyond 7 mg/kg. Methylene blue is oxidized to leukomethylene blue by accepting an electron from nicotinamide adenine dinucleotide phosphate (NADPH) in the presence of NADPH-methemoglobin reductase. The electron is then transferred to methemoglobin resulting in its conversion to hemoglobin.  Cases not improving with methylene blue may be managed with exchange transfusion.
Methemoglobinemia following nitrobenzene ingestion has been reported from India as long as 16 years back by Chongtham et al.,  but continues to perplex the physicians even today.
Low oxygen saturation on pulse oximetry not improving with supplemental oxygen and difference in oxygen saturation on pulse oximetry and ABG can provide diagnostic clues for this potentially lethal condition.
| :: References|| |
|1.||Rehman HU. Methemoglobinemia. West J Med 2001;175:193-6. |
|2.||Kamat V. Pulse oximetry. Indian J Anaesth 2002;46:261-8. |
|3.||Feiner JR, Bickler PE, Mannheimer PD. Accuracy of methemoglobin detection by pulse CO-oximetry during hypoxia. Anesth Analg 2010;111:143-8. |
|4.||Turner MD, Karlis V, Glickman RS. The recognition, physiology, and treatment of medication-induced methemoglobinemia: A case report. Anesth Prog 2007;54:115-7. |
|5.||Chongtham DS, Phurailatpam J, Singh MM, Singh TR. Methaemoglobinaemia in nitrobenzene poisoning. J Postgrad Med 1997;43:73-4. |